Blizzard, Clay
- When
- March 1, 3:06 PM CST to March 2, 9:00 PM CST
- Where
- Clay forecast zone
- Reported by
- AWOS
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Wind speeds increased from the evening of the 1st into the evening of the 2nd, causing whiteout conditions from Moorhead to Fergus Falls. No travel was advised, due to zero visibility and snow drifts on roads.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Wind speeds increased from the evening of the 1st into the evening of the 2nd, causing whiteout conditions from Moorhead to Fergus Falls. No travel was advised, due to zero visibility and snow drifts on roads. Many snow plows were pulled, as they could not keep up with the blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 1, 2:47 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
247 PM CST THU MAR 1 2007
...BLIZZARD WARNING WILL BE ISSUED ALONG AND WEST OF THE RED RIVER
VALLEY FROM 04Z FRI-00Z SAT...
.SHORT TERM...
ONGOING WINTER STORM CONTINUES TO BE THE MAIN CHALLENGE...AND WE
WILL BE ISSUING A BLIZZARD WARNING ALONG AND WEST OF THE RED RIVER
VALLEY FROM 04Z FRI-00Z SAT. SNOW AMOUNTS SO FAR HAVE BEEN HIGHEST
IN EASTERN ND...WHERE 6-14 INCHES OF SNOW HAS FALLEN SO FAR. REFER
TO BISLSRFGF FOR FURTHER SNOW AMOUNTS.
LOW PRESSURE CONTINUES TO DEEPEN RAPIDLY THIS AFTERNOON JUST EAST
OF DES MOINES IA...WITH A LARGE DEFORMATION SNOW BAND DEVELOPING
TO THE NW OF THE LOW CENTER. THIS MODERATE TO AT TIMES HEAVY SNOW
WILL CONTINUE TO EXPAND NORTH AND WEST THROUGH THIS EVENING.
MODELS ARE HANDLING THIS STORM VERY WELL...WITH THE NAM HAVING A
BETTER HANDLING ON TIMING AND BANDING POTENTIAL SO WILL UTILIZE.
FOR TONIGHT AND FRIDAY...THE MAIN QUESTION IS WILL WE REACH BLIZZARD
CONDITIONS LATE TONIGHT AND FRIDAY FROM THE VALLEY WEST. MODERATE
TO HEAVY SNOW TONIGHT WILL SPREAD FROM SE TO NW ACROSS THE REGION.
THERE IS A LARGE AND STRONG AREA OF 900-600MB LIFT PER OMEGA/Q
VECTOR/DEFORMATION AND FRONTOGENETICAL FIELDS. IN ADDITION...THERE WILL BE
ENOUGH INSTABILITY FOR BANDING OF SNOW...WITH NEGATIVE EPV NOTED
BELOW 850 MB. THIS COUPLED WITH ISENTROPIC LIFT IN A TROWAL NEAR
700MB WILL MEAN HEAVY SNOW BANDING WITHIN A LARGE DEFORMATION SNOW
FIELD. THEREFORE...EXPECT MOST AREAS TO RECEIVE ANOTHER 4-9 INCHES
OF SNOW TONIGHT...WITH LOCALIZED HIGHER AMOUNTS POSSIBLE IN
EASTERN ND NEAR HEAVIER/PERSISTENT SNOW BANDS. THE ONLY AREA THAT
WONT SEE AS MUCH SNOW WILL BE THE BDE/ROX AREA...WHERE DRIER AIR
IS ADVECTING IN FROM THE NORTH AND EAST. WE WILL KEEP THIS AREA IN
CURRENT WINTER STORM WARNING...SINCE THE FAR SOUTHERN PARTS OF THE
COUNTY SHOULD REACH CRITERIA BY TOMORROW EVENING.
WINDS WILL ALSO INCREASE WITH ABOUT 30-35KT TO MIX TO SFC LATE
TONIGHT AND FRIDAY. THEREFORE...WITH BLIZZARD CONDITIONS A GOOD
BET...WE WILL ISSUE THE BLIZZARD HEADLINE. WE MAY NOT GET THE TRUE
SUSTAINED OR FREQUENTS GUSTS TO 35MPH...BUT IT WILL BE CLOSE
ENOUGH ALONG WITH HEAVY SNOW TO JUSTIFY IT ALONG AND WEST OF THE
VALLEY.
THE FRIDAY MORNING COMMUTE MAY BE IMPOSSIBLE FOR SOME PEOPLE...AS
COUNTRY ROADS IN EASTERN ND MAY BECOME IMPASSABLE WITH WHITEOUT
CONDITIONS LIKELY. SNOW SHOULD SLOWLY TAPER OFF BY FRIDAY AFTERNOON
FROM NORTH TO SOUTH...ALTHOUGH IF THE LOW STALLS OUT MORE THAN
MODELS PROG...WHICH IS POSSIBLE...THEN SNOW/BLOWING SNOW MAY LINGER
INTO THE EVENING. WINDS BECOME BETTER LINKED BY FRIDAY EVENING...AND
HEADLINES WILL BE NEEDED THEN AS WELL. FOR NOW WON/T EXTEND
HEADLINES INTO TOMORROW EVENING...BUT THIS WILL NEED TO BE
ADDRESSED AS WE MOVE THROUGH THIS PROLIFIC SNOW STORM.
THE SAT-SUN TIME FRAME WILL BE QUITE WITH TEMPS SLIGHTLY BELOW
NORMAL...GIVING US TIME TO DIG-OUT FROM THIS MAJOR WINTER STORM.
.LONG TERM (MON-THU)...NW/ZONAL UPPER FLOW TO BE IN PLACE THROUGH
PERIOD. MAIN CHALLENGE WILL BE TRACK OF CLIPPER SYSTEMS. MODELS
AGREE ON ONE FOR TUE AND WILL LEAVE -SN MENTION IN THE FORECAST.
REMAINDER OF PERIOD LESS CERTAIN WITH CLIPPER TRACKS AND WILL LEAVE
DRY UNTIL MODELS CAN COME TO AN AGREEMENT. TEMPERATURE NEAR TO ABOVE
NORMAL REASONABLE GIVEN SYNOPTIC PATTERN.
&&
.AVIATION...SNOW WILL INCREASE IN INTENSITY AGAIN TONIGHT WITH
GENERAL 1-2SM VSBY AND PERIODIC BANDS REDUCING VSBY FURTHER.
CEILINGS WILL VARY DEPENDING ON SNOW INTENSITY. WINDS WILL INCREASE
TO NEAR 20KTS WITH HIGHER GUSTS AND FURTHER REDUCE VSBY/CEILINGS IN
BLSN.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL 10 PM CST THIS EVENING FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
BLIZZARD WARNING FROM 10 PM THIS EVENING TO 6 PM CST FRIDAY FOR
NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...WINTER STORM WARNING UNTIL 10 PM CST THIS EVENING FOR MNZ001>004-
007-029.
BLIZZARD WARNING FROM 10 PM THIS EVENING TO 6 PM CST FRIDAY FOR
MNZ001>004-007-029.
WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR MNZ005-006-008-
009-013>017-022>024-027-028-030>032-040.
&&
DK/TGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 648 AM CST THU MAR 1 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-021300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 648 AM CST THU MAR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNINGS REMAIN IN EFFECT FOR EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA UNTIL 6 PM FRIDAY. ONE WAVE OF SNOW MOVED NORTHWEST THROUGH THE AREA OVERNIGHT DUMPING AN ADDITIONAL 3 TO 7 INCHES OF SNOW IN MANY AREAS...WITH THE EXCEPTION FOR AREAS AROUND ROSEAU AND BAUDETTE WHICH SAW LITTLE OR NO SNOW. THERE WILL BE A BRIEF BREAK IN THE SNOW THIS MORNING INTO EARLY AFTERNOON BEFORE ANOTHER AREA OF MODERATE TO OCCASIONALLY HEAVY SNOW MOVES BACK INTO THE AREA FOR LATE TODAY AND TONIGHT. THIS SECOND SURGE OF SNOW IS ASSOCIATED WITH AN AREA OF LOW PRESSURE WHICH WILL MOVE FROM SOUTH CENTRAL IOWA INTO SOUTHWEST WISCONSIN BY LATE TONIGHT. WINDS WILL TURN TO THE NORTHEAST AND NORTH TONIGHT AND INCREASE TO 15 TO 30 MPH LATE TONIGHT CAUSING EXTENSIVE BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SNOW WILL END FROM NORTH TO SOUTH ON FRIDAY. TOTAL SNOWFALL FOR THIS EVENT FROM WEDNESDAY THROUGH FRIDAY WILL RANGE FROM AROUND 4 TO 6 INCHES IN THE BAUDETTE AREA TO 10 TO 18 INCHES OVER THE REMAINDER OF THE AREA. NORTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH WILL OCCUR FRIDAY CREATING EXTENSIVE BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITIES IN OPEN COUNTRY. THE SYSTEM WILL MOVE EAST AND SNOW WILL END FRIDAY AFTERNOON AND EVENING WITH WINDS DIMINISHING LATE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... CALL IN YOUR SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN GRAND FORKS. DTR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
117 PM CST THU MAR 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY SNOW 2 N HANSBORO 48.98N 99.38W
03/01/2007 M8.0 INCH TOWNER ND CO-OP OBSERVER
1200 PM HEAVY SNOW 2 SE LEAL 47.08N 98.28W
03/01/2007 E12.0 INCH BARNES ND CO-OP OBSERVER
1200 PM HEAVY SNOW 2 S BUFFALO 46.89N 97.55W
03/01/2007 E13.0 INCH CASS ND CO-OP OBSERVER
1200 PM HEAVY SNOW GRACETON 48.74N 94.84W
03/01/2007 E7.0 INCH LAKE OF THE WOODS MN TRAINED SPOTTER
1200 PM HEAVY SNOW DEVILS LAKE 48.11N 98.87W
03/01/2007 E9.0 INCH RAMSEY ND TRAINED SPOTTER
1200 PM HEAVY SNOW MADDOCK 47.96N 99.53W
03/01/2007 E13.0 INCH BENSON ND TRAINED SPOTTER
1200 PM HEAVY SNOW LAKOTA 48.04N 98.35W
03/01/2007 E6.0 INCH NELSON ND TRAINED SPOTTER
1200 PM HEAVY SNOW CANDO 48.49N 99.20W
03/01/2007 E8.0 INCH TOWNER ND TRAINED SPOTTER
1200 PM HEAVY SNOW FINLEY 47.51N 97.84W
03/01/2007 E8.0 INCH STEELE ND TRAINED SPOTTER
1200 PM HEAVY SNOW LEONARD 47.65N 95.27W
03/01/2007 E8.0 INCH CLEARWATER MN TRAINED SPOTTER
1200 PM HEAVY SNOW ADA 47.30N 96.51W
03/01/2007 E5.0 INCH NORMAN MN LAW ENFORCEMENT
1200 PM HEAVY SNOW MAHNOMEN 47.31N 95.97W
03/01/2007 E4.0 INCH MAHNOMEN MN LAW ENFORCEMENT
1200 PM HEAVY SNOW CLEARBROOK 47.69N 95.43W
03/01/2007 E5.0 INCH CLEARWATER MN TRAINED SPOTTER
1200 PM SNOW BLACKDUCK 47.73N 94.55W
03/01/2007 E2.0 INCH BELTRAMI MN TRAINED SPOTTER
1200 PM SNOW EMMAVILLE 47.07N 94.98W
03/01/2007 E3.0 INCH HUBBARD MN TRAINED SPOTTER
1200 PM HEAVY SNOW PARK RAPIDS 46.92N 95.06W
03/01/2007 E5.0 INCH HUBBARD MN LAW ENFORCEMENT
1200 PM HEAVY SNOW 3 S WADENA 46.40N 95.13W
03/01/2007 M3.5 INCH WADENA MN CO-OP OBSERVER
1200 PM SNOW GATZKE 48.42N 95.78W
03/01/2007 E2.0 INCH MARSHALL MN TRAINED SPOTTER
1200 PM SNOW ROSEAU 48.85N 95.76W
03/01/2007 E1.0 INCH ROSEAU MN LAW ENFORCEMENT
1200 PM HEAVY SNOW 2 N THIEF RIVER FALLS 48.14N 96.18W
03/01/2007 M6.0 INCH PENNINGTON MN CO-OP OBSERVER
1200 PM HEAVY SNOW FOREST RIVER 48.22N 97.47W
03/01/2007 E6.0 INCH WALSH ND TRAINED SPOTTER
1255 PM HEAVY SNOW VALLEY CITY 46.92N 98.01W
03/01/2007 E9.0 INCH BARNES ND TRAINED SPOTTER
&&
MEWENSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
146 PM CST THU MAR 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY SNOW NASH 48.47N 97.51W
03/01/2007 E7.0 INCH WALSH ND TRAINED SPOTTER
1200 PM HEAVY SNOW NEW ROCKFORD 47.68N 99.14W
03/01/2007 E10.0 INCH EDDY ND TRAINED SPOTTER
1200 PM HEAVY SNOW N LEONARD 46.65N 97.25W
03/01/2007 E8.0 INCH CASS ND TRAINED SPOTTER
1200 PM HEAVY SNOW DEVILS LAKE 48.11N 98.87W
03/01/2007 E8.0 INCH RAMSEY ND TRAINED SPOTTER
&&
CORRECTED TO REMOVE GRACETON IN LAKE OF THE WOODS COUNTY AND ADD NEW
ROCKFORD IN EDDY COUNTY NORTH DAKOTA AND NASH IN WALSH COUNTY NORTH
DAKOTA.
MEWENSThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20787, 20788.